Washington, 2024

Damaging Winds in Washington, September 25, 2024

September 25, 2024 · NWS OTX · 30 events in 6 counties and zones

A strong dry cold front pushed through the region on September 25. It generated several thunderstorms over Eastern Washington as it passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong dry cold front pushed through the region on September 25. It generated several thunderstorms over Eastern Washington as it passed. It severe gusty outflow winds from downdrafts. The winds picked up the dry, loose dirt causing dust storm conditions and also damages to trees and roofs. Recorded wind gusts ranged from 50 to 69 MPH. There several reports of power outages, 2437 in Pend Oreille, 12394 in Spokane, 7471 in Stevens, 790 in Whitman counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 25, 9:55 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 9:55 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1055 AM PDT Wed Sep 25 2024

.SYNOPSIS...

A ridge of high pressure will deliver above normal temperatures
through today. Strong winds accompany a cold front passage
this afternoon and evening. Areas of blowing dust along with
showers and thunderstorms will be possible with the frontal
passage. Temperatures return to near normal by Thursday with
another cold front passage Friday. Above average temperatures
return Saturday into early next week, with Saturday the warmest
day of the weekend. Some freezing overnight lows are possible
again heading into next week.

&&

.DISCUSSION...

...STRONG COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST THIS
AFTERNOON AND EVENING DELIVERING BREEZY/WINDY CONDITIONS AND
POSSIBLY SOME STRONG THUNDERSTORMS...

Today and This evening...The stage is set for some impactful
weather later today and tonight care of a strong upper level
trough and cold front. As of 2 am the trough was located just west
of 130W and moving slowly eastward. This matches up well with the
latest suite of model data which brings the cold front to the
Cascades shortly after midday and into eastern WA/N ID after 5pm.
So what will this front bring is the big question.

*Winds:This will likely be the biggest impact from the cold front.
 Model data has been consistent on producing an 850 mb
 southwesterly jet of 30-40 knots over the Inland NW this
 afternoon, with even stronger speeds over south-central WA and
 then spreading into north ID early this evening. How much of this
 mixes down to the ground is questionable, however downward
 momentum associated with cold air advection in the wake of the
 front, should help mix it down to the ground. Wind gusts of 35-45
 mph look like a good possibility over much of eastern WA/N ID
 after 2pm and continuing into the evening. What’s most impressive
 about this is the HREF mean wind gusts produce the strongest
 speeds over extreme NE WA and N ID, which are typically locations
 which are sheltered from the strongest wind speeds due to complex
 terrain. However if there’s terrain alignment with the SW winds
 aloft some channeling is certainly possible. This area is also
 highlighted by the European Extreme Forecast Index which shows an
 extreme event is possible so even if we don’t see the winds
 materialize in the valleys, there will likely be some tree damage
 over the mountains and possible power outages. The winds will
 also likely stir up a considerable amount of blowing dust over
 the Columbia Basin where freshly plowed fields will combine with
 exceedingly dry soils. Over the past 90 days much of s of Grant,
 Adams, Lincoln, and western portions of Spokane and Whitman
 Counties have seen less than 25% of the normal precipitation and
 according to the Climate Toolbox some locations haven’t seen a
 wetting rain (more than 0.10”) of rain in over 114 days! So the
 stage is certainly set for the potential of blowing dust given
 the wind forecast and open agriculture fields over portions of
 the Columbia Basin. It’s always hard to tell how low the
 visibility will get, however we will certainly monitor the
 possibility of areas falling below a quarter mile late this
 afternoon and dust storm warnings may need to be issued.

*Thunderstorms...This is the secondary concern. Before the front
 arrives we expect to see another unusually warm day for this time
 of hear. Highs are expected to surge into the mid 80s to around
 90 over most valley locations which is about 15F warmer than
 normal for this time of year. This heat combined with dewpoints
 in the mid 40s to lower 50s will result in impressive instability
 for late September. Most of the model solutions are forecasting
 MUCAPE values of 250-500 j/kg right ahead of the cold front,
 which in an of itself isn’t terribly impressive. What’s more
 impressive is the forecast 0-6 km shear values. From NE WA into
 north Idaho there’s a good chance of seeing shear values in
 excess of 50 kts, which is a usual indicator for the potential
 for organize severe convection given sufficient CAPE values. In
 our case, the CAPE values look a little low for severe
 thunderstorms, however we can’t entirely rule it out, especially
 given DCAPE values in excess of 1000 j/kg, which can support
 severe winds due to strong downdrafts. The best chance of severe
 weather if any occurs will span from Ferry County east to the
 ID/MT border and south toward the Clearwater Mountains.

*Fire concerns...Typically this setup would be conducive for
 extreme fire weather conditions. Given the aforementioned
 prolonged dry weather, the fuels are bone dry over portions of
 eastern WA and the strong wind forecast can fan flames should any
 develop. The Hot, Dry, Windy Index is also hinting at a 95th or
 greater percentile event, due to the combination of unusual heat
 and winds. However the one thing not favorable for this scenario
 is the presence of relatively moist air mass. Given the forecast
 dewpoints (in the 90-95th percentiles), most of the RH values
 will exceed 25% which is just a bit too high for meet our red
 flag warning criteria. Nonetheless, if fires get established,
 extra control measures may be necessary.

The front moves out of the region during the evening and overnight
hours and the winds will begin to steadily taper off. This should
eliminate the chances of blowing dust and any other wind impacts.
The last location to see precipitation will be over the ID
Panhandle. There is also a chance of seeing a post frontal Puget
Sound Convergence Zone late this evening toward midnight which
could bring some showers to western Chelan County. fx

Thursday to Friday: The Inland NW will remain in a progressive
pattern. Wednesday's system will be exiting, while the next will
be approaching the Pacific Coastline and moving inland Thursday
night into Friday. However that next system largely tracks north
into British Columbia. Shower chances end near the ID/MT border
early Thursday, leaving otherwise dry conditions with a few
clouds. The next system will bring increasing clouds from the west
Thursday night, with rain chances coming to the Cascades and near
the immediate Canadian border. Expect some breezy conditions in
the afternoon hours both days, with gusts near 15-20 mph locally
up to 30 mph around the Okanogan Valley and Waterville Plateau
Thursday afternoon. Highs will be in the mid 60s and 70s on
Thursday and 70s to near 80 on Friday. Lows will be in the 40s to
low 50s, with a few 30s in the valleys Friday night into Saturday
morning.

Saturday to Tuesday: The progressive pattern continues, with
limited precipitation chances and fluctuating temperatures. A
shortwave ridge migrates across the region early Saturday, while
the next shortwave trough moves into the region later Saturday
into Sunday. However a lack of moisture will only bring limited
shower chances near the Cascade crest and northeast mountains,
closer to the Canadian border. However look for increased cloud
cover, especially later Saturday into early Sunday. Weak ridging
returns Monday before another trough approach Tuesday, but that
trough will only bring limited shower chances near the Cascade
crest too, with transient cloud cover. Highs will be in the
mid-70s to mid-80s Saturday, then cool to mainly the upper 60s and
70s. Lows will be in the 40s to low 50s, with a few upper 30s in
the sheltered valleys Sunday morning. Thereafter lows are forecast
to be in the 30s and 40s, with some upper 20s in sheltered
northeast valleys Monday and Tuesday morning, i.e. a freeze or
frost will be possible again. /Solveig

&&

.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  46  69  50  75  46 /  20  30   0   0   0   0
Coeur d'Alene  83  47  69  49  74  47 /  10  40   0   0   0   0
Pullman        83  46  67  47  72  46 /  20  50   0   0   0   0
Lewiston       90  56  76  55  80  54 /  20  60   0   0   0   0
Colville       84  36  68  40  74  35 /  30  40   0  10   0   0
Sandpoint      79  45  66  45  71  42 /  10  60   0  10   0   0
Kellogg        82  49  66  51  70  50 /  10  70   0   0   0   0
Moses Lake     85  44  71  48  77  45 /  20  20   0   0   0   0
Wenatchee      80  49  70  53  74  50 /  40  10   0  20   0   0
Omak           83  43  71  49  77  47 /  30  20   0  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewiston Area-Northern Panhandle.

WA...Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
     for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Wenatchee Area.

     Blowing Dust Advisory from 2 PM this afternoon to 11 PM PDT this
     evening for Moses Lake Area-Spokane Area-Upper Columbia
     Basin-Washington Palouse-Waterville Plateau.

&&

In the hours before

Special weather statement, Sep 25, 1:00 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
200 PM PDT Wed Sep 25 2024

WAZ038-043-049-252130-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
200 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of central Okanogan
County through 230 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Okanogan, or 14 miles northwest of Omak, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Omak, Okanogan, Tonasket, North Omak, Riverside, Conconully, Salmon
Meadows Campground, and Alder Campground.

This includes U.S. Highway 97 in Washington between mile markers 287
and 289, and between mile markers 296 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4835 11957 4844 12016 4886 11996 4874 11923
TIME...MOT...LOC 2059Z 204DEG 49KT 4851 11981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes
Special weather statement, Sep 25, 1:22 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Wed Sep 25 2024

WAZ038-043-049-252145-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
222 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 245 PM PDT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonasket, or 25 miles north of Omak, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oroville, Tonasket, Havillah, Nighthawk, Cordell, Loomis, Molson, and
Ellisforde.

This includes U.S. Highway 97 in Washington between mile markers 313
and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11909 4863 11929 4878 11999 4900 11993
TIME...MOT...LOC 2121Z 205DEG 52KT 4879 11958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes

The radar

The Spokane radar (KOTX), 185 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
September 25, 1:25 PM PST to 1:40 PM PST
Where
Okanogan County, 4.16 mi W of Ellisford
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
48.790, -119.490

Several neighbors lost trees, one orchard had several lines of trees go over, and lost power and internet. Oroville RAWS reported a gust of 55 MPH.

Thunderstorm Wind, Okanogan

When
September 25, 1:30 PM PST to 1:50 PM PST
Where
Okanogan County, 0.45 mi W of Oroville
Measured
48 kt (55 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
48.930, -119.440

Emergency Manager relays report that multiple trees are down in Oroville with damage to roof on at least one home. Oroville RAWS reported a gust of 55 MPH.

Thunderstorm Wind, Okanogan

When
September 25, 1:30 PM PST to 1:45 PM PST
Where
Okanogan County, 0.45 mi W of Oroville
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.930, -119.440

Large tree downed near Oroville High School. Oroville RAWS reported a gust of 55 MPH.

Thunderstorm Wind, Okanogan

When
September 25, 1:30 PM PST to 1:43 PM PST
Where
Okanogan County, 5.19 mi WNW of Cordell
Measured
48 kt (55 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
48.890, -119.530

Multiple trees down and power poles snapped in the Wannacut Lake area. Oroville RAWS reported a gust of 55 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:14 PM PST
Where
Spokane County, (Geg)spokane Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
47.620, -117.530

ASOS at Spokane International Airport recorded 61 MPH gust.

Thunderstorm Wind, Whitman

When
September 25, 3:15 PM PST to 3:50 PM PST
Where
Whitman County, Pullman
Measured
67 kt (77 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
46.730, -117.180

Observer reported 1 inch tree limbs broken and shingles blown off roof. Pullman, Moscow Airport recorded a max gusts of 67 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:15 PM PST to 3:47 PM PST
Where
Spokane County, 0.69 mi S of Greenacres
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.640, -117.170

Observer reported 1 inch tree limbs broken and shingles blown off of roof. Spokane International Airport recorded a max gust of 61 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:15 PM PST to 3:30 PM PST
Where
Spokane County, 1.99 mi WSW of Glenrose
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
47.620, -117.370

A downed power started a fire. Spokane International Airport recorded a gust of 61 MPH.

Thunderstorm Wind, Whitman

When
September 25, 3:15 PM PST to 3:20 PM PST
Where
Whitman County, 0.47 mi E of Pullman
Measured
58 kt (67 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
46.730, -117.170

Downed tree was reported. Pullman, Moscow Airport recorded a gust of 67 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:15 PM PST to 3:20 PM PST
Where
Spokane County, 1.67 mi NE of George Wright Afb
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.700, -117.450

Large tree branches were downed by wind. Spokane International Airport recorded a gust of 61 MPH.

Thunderstorm Wind, Whitman

When
September 25, 3:15 PM PST to 3:18 PM PST
Where
Whitman County, 0.84 mi NW of Holland
Measured
58 kt (67 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.730, -117.140

Spotter reported roof blown off a greenhouse. Time estimated from ASOS. Pullman, Moscow Airport recorded a max gusts of 67 MPH.

Thunderstorm Wind, Whitman

When
September 25, 3:16 PM PST
Where
Whitman County, (Puw)pullman-Moscow
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.750, -117.120

ASOS station at Pullman/Moscow Airport reported gusts of 67 MPH.

Thunderstorm Wind, Whitman

When
September 25, 3:20 PM PST to 3:25 PM PST
Where
Whitman County, 0.95 mi E of Staley
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
46.670, -117.130

A travel trailer was pushed onto its side. Pullman, Moscow Airport recorded a gust of 67 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:20 PM PST to 3:25 PM PST
Where
Spokane County, 1.38 mi N of Spokane
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.690, -117.420

Observer reported a tree down in Corbin Park. Spokane International Airport recorded a gust of 61 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:25 PM PST to 3:30 PM PST
Where
Spokane County, 1.38 mi N of Linwood
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
47.750, -117.420

Several trees blown down on Whitworth University. A personal weather station recorded a gust of 65 MPH. Spokane airport recorded a gust of 61 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:30 PM PST to 3:40 PM PST
Where
Spokane County, 0.69 mi N of Deer Park
Measured
30 kt (35 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.960, -117.470

A 15 feet tall maple tree with a 4 to 5 inch diameter downed from wind. Deer Park airport reported a max gust of 35 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:30 PM PST to 3:35 PM PST
Where
Spokane County, 1.39 mi E of Country Homes
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
47.730, -117.450

Personal weather station recorded 65.3 mph in the 5 Mile area of Spokane.

Thunderstorm Wind, Spokane

When
September 25, 3:30 PM PST
Where
Spokane County, 1.16 mi NE of Dartford
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
47.790, -117.400

Numerous power lines were down near intersection of Little Spokane and Wandermere in North Spokane. Gust of 47 MPH was reported in the area.

Thunderstorm Wind, Asotin

When
September 25, 3:35 PM PST to 3:45 PM PST
Where
Asotin County, 1.38 mi S of Clarkston Hgts
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
46.400, -117.070

Large tree branches snapped and fell on camper along with power lines. Lewiston Airport reported at gusts of 49 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:35 PM PST to 3:45 PM PST
Where
Spokane County, 0.83 mi SE of Elk
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.010, -117.270

Large tree 4 feet in diameter blown down. Deer Park Airport reported a gust of 41 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:40 PM PST
Where
Spokane County, 1.67 mi SE of Linwood
Measured
41 kt (47 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
47.710, -117.400

A large tree was uprooted in front of Garry Middle School. A gust of 47 MPH was recorded in the area.

Thunderstorm Wind, Pend Oreille

When
September 25, 3:45 PM PST to 3:50 PM PST
Where
Pend Oreille County, 0.83 mi SSW of Diamond Lake
Measured
34 kt (39 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.120, -117.190

Social media report of a tree down in the Diamond Lake area. A max gusts of 39 MPH was recorded in Newtown, Idaho, near the location.

Thunderstorm Wind, Whitman

When
September 25, 3:45 PM PST
Where
Whitman County, 0.84 mi NW of Whitlow
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
46.730, -117.160

Large tree branch broke off of tree and crushed the top of a vehicle. Pullman, Moscow Airport recorded a gust of 67 MPH.

Thunderstorm Wind, Spokane

When
September 25, 3:55 PM PST to 4:00 PM PST
Where
Spokane County, 1.46 mi SSW of Linwood
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.710, -117.430

Several large tree branches broken off tops of trees and caused roof damage. Also reported blowing debris and dust. A nearby weather station W7CDP recorded 47 MPH gust.

Thunderstorm Wind, Spokane

When
September 25, 4:00 PM PST
Where
Spokane County, 4.75 mi NW of Lyons
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
47.730, -117.650

Time estimated based on radar. Spotter shared picture of large tree snapped near the top that fell on nearby home. Spokane International Airport recorded a gust of 61 MPH.

Thunderstorm Wind, Pend Oreille

When
September 25, 4:05 PM PST
Where
Pend Oreille County, 5.38 mi WNW of Camden
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
48.090, -117.330

Washington DOT reports trees down on US2 just north of Fertile Valley Rd. Deer Park Airport reported a max gust of 36 MPH at the time.

Thunderstorm Wind, Pend Oreille

When
September 25, 4:29 PM PST
Where
Pend Oreille County, Newport
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
48.180, -117.050

Numerous trees blown over and roof damage was reported. Max wind gusts in the area was 39 MPH recorded in Old Town, Idaho.

Thunderstorm Wind, Stevens

When
September 25, 5:25 PM PST to 5:30 PM PST
Where
Stevens County, 0.83 mi NNW of Kettle Falls
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
48.610, -118.060

A small metal roof ripped off a structure. A wind gust of 42 was recorded in Kettle Falls.

Thunderstorm Wind, Whitman

When
September 25, 5:30 PM PST
Where
Whitman County, 0.95 mi W of Pullman
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.730, -117.200

Mesonet station DW6220 in Pullman reported a gust of 69 MPH.

Thunderstorm Wind, Spokane

When
September 25, 7:10 PM PST to 7:15 PM PST
Where
Spokane County, 1.38 mi S of Elk
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
48.000, -117.280

Numerous trees 8 to 12 inches in diameter down on the road. A wind gusts of 41 MPH was reported at the Deer Park Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219186, 1219183, 1219184, 1219185, 1219098, 1219175, 1219176, 1219177, 1219180, 1219181, 1219182, 1219101, 1219178, 1219179, 1219067, 1219075, 1219080, 1219114, 1219084, 1219089, 1219121, 1219087, 1219120, 1219110, 1219122, 1219171, 1219119, 1219073, 1219104, 1219116.